Cardiovascular toxicity common with carfilzomib for multiple myeloma
medwireNews: Carfilzomib is associated with a high rate of clinically significant cardiovascular adverse events (CVAEs) in patients with multiple myeloma, show results of a systematic review and meta-analysis.
Higher rates were reported in trials using carfilzomib doses of 45 mg/m2 or more compared with lower doses and in phase II or III studies versus phase I.
This latter finding suggests “a possible systematic underdetection or underreporting in early phase studies,” Adam Waxman (University of Pennsylvania, Philadelphia, USA) and colleagues remark in JAMA Oncology.
Waxman and team reviewed the rates of heart failure, hypertension, ischemia, and arrhythmia reported among 2594 patients with multiple myeloma who were taking part in 24 phase I to III prospective clinical trials of the proteasome inhibitor carfilzomib.
They found that 18.1% of patients experienced CVAEs of any grade, while the rate of grade 3 or higher CVAEs was 8.2%, but “both estimates showed substantial heterogeneity,” the authors note.
Hypertension and heart failure were the most common CVAEs, occurring in 12.2% and 4.1% of patients, respectively, whereas arrhythmias and ischemic events were less common, with corresponding rates of 2.4% and 1.8%.
Subgroup analyses showed that high-grade CVAE rates were significantly higher in phase II or III studies (9.5%) than in phase I studies (2.3%).
Carfilzomib dose, which ranged from 15 to 88 mg/m2, also impacted the rate of high-grade CVAEs; the rate was 11.9% among patients receiving 45 mg/m2 or more and a significantly lower 6.4% among patients receiving a lower dose.
By contrast, age, number of prior myeloma therapies, and concurrent myeloma treatments were not associated with rates of CVAEs.
When the team focused on data from the three randomized clinical trials comparing carfilzomib with noncarfilzomib therapy, they found that the patients who received carfilzomib had a significant 1.8-fold increased risk for all-grade CVAEs and a significant 2.2-fold increased risk for grade 3 or higher CVAEs.
“It is critical that clinicians caring for patients with [multiple myeloma] be aware of early signs of CVAE and promptly refer such patients for additional evaluation and to hold carfilzomib,” Waxman et al conclude.
They add: “Further study is needed to assess patient-level risk factors to predict which patients are at highest risk of developing carfilzomib CVAE as well as to establish optimal monitoring strategies for patients receiving carfilzomib and to develop strategies to mitigate this risk, including determining which patients may be able to safely restart the drug at a reduced dose.”
By Laura Cowen
medwireNews is an independent medical news service provided by Springer Healthcare. © 2018 Springer Healthcare part of the Springer Nature group